Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 32, NWS Sioux Falls, SD

May 31, 2009Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 31, 2009, 6:25 PM CDT for Brule County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2009, 6:25 PM CDT (23:25 UTC)
Expired
May 31, 2009, 7:00 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Brule County, SD

The radar

The Sioux Falls radar (KFSD), 190 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2009-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2009-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2946 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:25 PM CDT, 3 hours earlier.

Area forecast discussion, May 31, 3:25 PM CDT, 3 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT SUN MAY 31 2009

.DISCUSSION...
FCST PROBLEM TONIGHT IS HOW LONG IT WILL TAKE STRONG LOW LEVEL
FRONTAL CIRCULATION TO OVERCOME CONVECTIVE INHIBITION. CONVERGENCE
ALONG THE FRONT REMAINS RATHER WEAK WITH WSW FLOW AHEAD OF THE
FRONT. IN ADDITION DEW POINTS HAVE ONLY RECOVERED INTO THE LOWER 50S
AHEAD OF THE FRONT SO THAT CINS ARE GREATER THAN 100 J/KG NEAR THE
BOUNDARY ALONG SD/ND BORDER. EXPECTATION IS THAT THE BOUNDARY WILL
EVENTUALLY INITIATE CONVECITON OVER NE SD OR WEST CENTRAL MN LATE
THIS AFTERNOON OR EARLY EVENING. THE PRIMARY THREAT WILL BE STRONG
WINDS AS INVERTED V SOUNDINGS ARE IN PLACE. WHILE ONE OR TWO STORMS
MAY BE ABLE TO PRODUCE 1 TO 1.25 IN HAIL...THE SHAER IS MARGINAL FOR
SUPERCELLS AND UPDRAFTS LOOK TO BE TOO WEAK TO SUPPORT LARGER HAIL
WITHOUT ROTATION. AS THE FRONT MOVES SOUTH...A LITTLE BETTER
MOISTURE MAY ALLOW FOR CONVECTON TO CONTINUE THROUG THE NIGHT...
ESPECIALLY IN SW MN AND NRN IA. THEREFORE CONTINUED WITH POPS
AROUND 60 PERCENT IN THESE AREAS.

DRIER AND COOLER AIR WILL MOVE IN BEHIND THE FRONT. EXPECT TEMPS
TO REMAIN WARM AHEAD OF THE FRONT BUT ONCE THE WIND SWITCHES
TEMPERATURES SHOULD FALL FAIRLY QUICKLY ON NRLY FLOW. THIS WILL
ESPECIALLY BE TRUE IF ACCOMPANIED BY PRECIPTIATION. LOWS WILL
GENERALLY BE IN THE 50S WITHE UPPER 40S ALONG HIGHWAY 14. /SCHUMACHER

LIFTING BOUNDARY SAGS SOUTH OF CWA FOR MON...WITH BIG QUESTION THE
NWD EXTENT OF DVLPMT MON NGT WITH APPROACHING SHORT WAVE FROM THE
WEST. MONDAY WILL BE A SETUP DAY WITH GOOD ELY FLOW AND DECENT
MIXING EXPCD...AND RAISED HIGHS A LIT MORE IN A FEW AREAS. NAM HAS
HAD TYPICAL FAR SOUTH BIAS AND GFS PRETTY CONSISTENT BRINGING
RESURGENCE AS FAR NORTH AS I90 MON NGT AND WILL KEEP THE STATUS QUO
FM PREV FCST...WITH LIKELY TSTMS IN SRN PART OF NWRN IA. HEAVY RAINS
ARE PSBL IN THIS AREA ALONG WITH SOME MARGINAL HAIL. ON TUESDAY
BOUNDARY SAGS SOUTH AND KEPT SOME POPS FAR SRN CWA. PLEASANTLY DRY
HIGH PRES THEN MOVES SEWD OVER CWA TUE AFTN THRU WED NGT AND THERE
SHOULD BE SOME GOOD RADIATIONAL COOLING AT NIGHT...WITH GOOD
RECOVERY IN THE AFTN. VARIOUS MODELS ALL OVER THE PLACE IN THE EXTD.
SSWLY FLOW OF WARMER AIR EXPCD FOR THU AND PSBLY SERN CWA INTO FRI
IF 12Z GFS RIGHT...SO WENT ON THE WARM SIDE OF GUIDANCE ESP SRN CWA.
WITH VARIOUS SHORT WAVES IN THE BUSY CONFLUENT FLOW ALOFT AND WITH
EXPCD MOISTURE RETURN AND DVLPG EAST/WEST BOUNDARY...WILL BE VARIOUS
CHCS TSRA AND THE PROBLEM IS WITH THE TIMING. MODEL COMPOSITE WOULD
INDICATE CHC TSTMS MOVG THRU ESP SRN CWA FM THU THRU FRI...SHIFTING
NORTH THRU THE WEEKEND AS THE BOUNDARY TRIES TO SHIFT NORTH AHEAD OF
STRONGER TROUGH APPROACHING FROM THE RCKYS. SHOULD BE A HALF DECENT
TEMP GRADIENT FROM NORTH TO SOUTH IN CWA FROM FRI THRU SUN...
DEPENDING ON HOW FAR SOUTH COOLING SPREADS SOUTH WITH NRN STREAM.
THIS EXCPD PATTERN COULD GIVE AREA SOME MUCH NEEDED RAIN.  /RYRHOLM

&&

.AVIATION...
AHEAD OF THE FRONT AND BEHIND THE FRONT VFR CONDITIONS EXPECTED
THROUGH 01/18Z. HOWEVER...ALONG THE COLD FRONT MOVING THROUGH THE
AREA TONIGHT...SOME MVFR VSBYS ARE POSSIBLE IN THE STRONGER
STORMS...ESPECIALLY ALONG AND EAST OF INTERSTATE 29. IN ADDITION...
STORMS THROUGH MIDNIGHT MAY PRODUCE CONVECTIVE WIND GUSTS OVER
40 KTS. OTHERWISE...WINDS WILL DIMINISH THIS EVENING AS THE FRONT
APPROACHES AND THEN TURN TO THE NORTH AND NORTHEAST BEHIND THE
FRONT. BY 01/12Z ONLY CIGS WILL LIKELY BE NEAR SUX WHERE CISG WILL
BE NEAR 4000 OR 5000 FT WITH FEW CLOUDS OR CLEAR SKIES ELSEWHERE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER/RYRHOLM
Hazardous weather outlook, May 31, 11:43 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CDT SUN MAY 31 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1143 AM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
WITH AN ADVANCING COLD FRONT...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...MAINLY FROM AROUND 5 PM TO MIDNIGHT. ISOLATED
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON FROM
WEST CENTRAL MINNESOTA INTO SOUTH CENTRAL SOUTH DAKOTA. THE
STORMS WILL BECOME MORE NUMEROUS FROM HURON TO MARSHALL EARLY
THIS EVENING AND THEN SPREAD SOUTHEAST TOWARD SIOUX FALLS AND
WORTHINGTON AROUND SUNSET. THESE STORMS SHOULD MOVE INTO
NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA AFTER SUNSET. THE
PRIMARY THREAT WITH THESE STORMS WILL BE WIND GUSTS UP TO 65 MPH.
WHILE SMALL HAIL UP TO DIME SIZE IS ALSO POSSIBLE WITH ANY
STORMS...LARGER HAIL UP TO HALF DOLLAR SIZE IS EXPECTED TO REMAIN
ISOLATED.

FIRE DANGER...
SOUTH TO SOUTHWEST WINDS INCREASING TO 20 TO 30 MPH...WARM
TEMPERATURES AND MINIMUM HUMIDITY VALUES OF 25 TO 30
PERCENT...WILL PUSH THE GRASSLAND FIRE DANGER INDEX INTO THE VERY
HIGH CATEGORY TODAY FOR SOUTHWEST MINNESOTA AND PORTIONS OF
NORTHWEST IOWA. DUE TO A GREEN UP IN SHORT GRASSES...FIRE STARTS
ARE LOW. HOWEVER THE TALLER GRASSES AND CATTAILS ARE STILL
PARTIALLY DORMANT. SO IF A FIRE WOULD HAPPEN TO START AND GET
INTO THE TALL FUELS...RATES OF SPREAD WILL BE RAPID. OUTDOOR
BURNING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTHWEST
MINNESOTA
AND SOUTHEAST SOUTH DAKOTA.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM IN NORTHWEST IOWA
AND
FAR NORTHEAST NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, May 31, 6:13 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             1 ENE HURON             44.37N 98.20W
05/31/2009  M0.88 INCH       BEADLE             SD   EMERGENCY MNGR

            HWY 14 JERSEY AVE

&&

DMILLER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:12 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury33 min
May 31, 6:44 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury31 min
May 31, 6:46 PM CDTSevere Thunderstorm WarningFSDMiner, Sanborn29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.